Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 23, 1998, 6:30 PM PST for Orange County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 1998, 6:30 PM PST (02:30 UTC)
- Expired
- Feb 24, 1998, 1:00 AM PST
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Orange County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 240230 FFWSAN CAC059-240900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 630 PM PST MON FEB 23 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1 AM TUESDAY FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...ORANGE COUNTY... AT 630 PM DOPPLER RADAR DETECTED HEAVY RAIN ACROSS ALL OF ORANGE COUNTY. RAINFALL RATES OF ONE INCH PER HOUR WERE REPORTED AT LAGUNA BEACH...AND THE HEAVY RAIN WILL CONTINUE UNTIL AROUND MIDNIGHT. THE HEAVY RAIN ON ALREADY SATURATED GROUND WILL PRODUCE FLOODING IN SOME AREAS TONIGHT. AREAS MOST SUSEPTIBLE TO FLOODING INCLUDE TRABUCO CANYON...LAGUNA CANYON...AND LAGUNA BEACH. . A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWINrG STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. MOEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:45 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 23, 2:45 PM PST, 3 hours 45 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PST MON FEB 23 1998
...SYNOPSIS...
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. UNTIL 10 AM TUESDAY...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWESTERN CALIFORNIA...A FLOOD WATCH IS IN EFFECT FOR
THE LOWER SAN DIEGO RIVER...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT TONIGHT. A HEAVY SURF ADVISORY IS IN EFFECT THROUGH
TUESDAY. A HIGH WIND WARNING IS IN EFFECT UNTIL 9PM FOR THE APPLE AND
YUCCA VALLEYS...AND WIND ADVISORIES COVER PARTS OF THE NORTHERN ZONES
TONIGHT. A STRONG STORM OFF THE COAST WILL BRING RAIN...OCCASIONALLY
HEAVY WITH SOME THUNDERSTORMS TONIGH AND TUESDAY MORNING. SOME
THUNDERSTORMS COULD HAVE HAIL...ESPECIALLY TUESDAY MORNING. SNOW IS
EXPECTED IN THE MOUNTAINS MAINLY TONIGHT AND TUESDAY MORNING.
PRECIPITATION SHOULD DECREASE TUESDAY AFTERNOON AND EVENING. TOTAL
RAINFALL WILL AVERAGE AROUND 2 INCHES NEAR THE COAST AND 4 INCHES IN
THE MOUNTAINS...THOUGH LOCALLY HIGHER AMOUNTS ARE EXPECTED.
...DISCUSSION...
THE STORM IS NOW CENTERED NEAR 34N/128W AND IS STILL HEADED ESE BUT
SLIGHTLY NORTH OF ITS PREVIOUS EXPECTED TRACK. THIS WOULD BRING
CERTAIN HEAVY RAIN TO THE AREA AS PREVIOUSLY THE ONLY UNCERTAINTY WAS
IF THE SYSTEM WERE TO GO TOO FAR SOUTH. CURRENT TRACKING...WITH SOME
ASSUMPTION OF FURTHER SLOWING...WOULD BRING THIS CENTER OF THE STORM
VERY NEAR SAN DIEGO AROUND 10AM TUESDAY. THIS IS NORTH OF THE 12Z ETA
FORECAST. SEE LAXQPSSAN FOR SPECIFIC PRECIP FORECASTS.
THE HIGH WIND WARNING IS IN EFFECT FOR THE APPLE/YUCCA VALLEYS DUE TO
THE MOUNTAIN WAVE BRINGING THE STRONG WINDS AT 850MB/700MB TO THE
SURFACE. THE COLD FRONT SHOULD MOVE THROUGH AROUND 9PM TO MAKE THE
WINDS MORE WESTERLY AND DECREASE THE MOUNTAIN WAVE EFFECTS THEN...BUT
WINDS SHOULD STILL BE OF WIND ADVISORY CRITERIA.
COOLING IS JUST NOW STARTING UP IN THE BIG BEAR AREA...SO THE SNOW
LEVEL SHOULD BE COMING DOWN SOON FROM ITS LOFTY 8000 FOOT VALUE OF
TODAY. THUS...THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 10AM
TUESDAY WITH THE COPIOUS MOISTURE AND SNOW LEVEL FALLING TO NEAR 4000
FEET.
PRECIP SHOULD END EARLY TUESDAY NIGHT SINCE 850MB MOISTURE DECREASES
AROUND THEN...THOUGH IT MIGHT LINGER IN THE MOUNTAINS A BIT LONGER AS
IT TYPICALLY DOES. THE HEAVIEST PRECIP SHOULD END AROUND WHEN THE LOW
PASSES THROUGH. STRONG...MAYBE SEVERE THUNDERSTORMS ARE EXPECTED
TUESDAY MORNING DUE TO THE -27C 500MB TEMPS THAT ARE EXPECTED AND THE
STILL COPIOUS MOISTURE.
WEDNESDAY AND THURSDAY LOOK FAIR.
SAN WU 057/060 050/062 049 07++2
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:55 PM PST | Flash Flood Warning | SGX | San Bernardino | 7 hr |
| Feb 23, 10:00 PM PST | Flash Flood Warning | SGX | San Diego | 5 hr |
| Feb 23, 10:15 PM PST | Flash Flood Warning | SGX | Riverside | 5 hr |
| Feb 23, 10:25 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 50 min |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
| Feb 24, 5:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Feb 24, 5:45 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.